I need help concerning Dilantin

  1. About six years ago I was placed on dilantin for petit mal epilepsy. At the time I had perfect teeth. About after a year of being on the medication, the inner structure of my teeth became weak. Virtually all my teeth have been severely broken.

    I went to my doctor when it first was happening and he said the medication was never known to have caused this. Despite not having the finances, because of other medical problems, I went to a dentist and he assured me there was no dental disease that could have made such a fast and devasting ruin of my teeth.

    After some time, I accidentally ran into someone online who also had the same thing happen to them. I have since, met other people in person who knew someone with the same problem or had it themselves. I used to be quite active in doing karaoke but, now , with my teeth in such a state, I do not go out much and when I do, I do not smile.

    My perfect teeth have been ruined. Every site I went to that was listed to have had knowledge of problems from the medication have been all but deleted.

    I even tried calling Pfizor directly, only to be given the run around or put on hold for hours to still not get any answers.

    Can someone help? I'm saddened that at the age of 31, I have epilepsy, severe spinal scoliosis, tendonitis in both knees, degenerative disk disease, and torn leaking disks. And, now, I have this added to it. This condition has greatly limited my social life and what types of food I can eat. Brushing my teeth, well, what is left of them, is really painful.

    Any help would be greatly appreciated.

    Sincerely,
    Michael S. Bowen Jr.
    •  
  2. 9 Comments

  3. by   NRSKarenRN
    You need to be monitored by a physician or nurse practitioner while on this drug as it does have known side effects and drug interactions. A doctor/NP would need to know other meds you are on too to see if also contributed to the problem. Calcium is necessary for tooth structure and strenngth. What is your intake /diet like?

    Google search of dilantin side effects and interactions:
    http://www.google.com/search?hl=en&i...=Google+Search

    Do you follow up with periodic blood tests to monitor your drug levels?

    All of the above need to be looked at by a health professional. Please followup with them for expert advice.
  4. by   Chrislynn2003
    My dad has been on dilantin for 16 years d/t a brain tumor. I know that the gums can become swollen, but he has never had any problem with his teeth; he sees the dentist regularly. I'm sorry I do not know what to tell you. Are you on any other meds? I know that this may sound bad, but has the option for dentures been considered?

    Christine
  5. by   NeuroICURN
    Anytime anyone is on Dilantin, you need to have good mouth care because of it's ability to do damage inside the mouth (dental caries, bleeding gums, etc) ....any physician or healthcare person dispensing Dilantin should know this!!!

    So, to answer your question....yes, the reason you are having problems is probably because of the Dilantin and no, this is not uncommon.
  6. by   renerian
    I have seen this several times. Yes it can happen.

    renerian
  7. by   NGACAYAN-CORTES
    This is the side effect of Dilantin. Adequate oral care is highly recommended when using this medication.
  8. by   Aeromaestro
    I have always kept a good dental regiment. I would prerinse, brush for five minutes, and use mouthwash.

    When the problem started, I went to my doctor and he dismissed the medication as the cause. Three years ago I took myself off the medication, even though, it was too little too late.

    I have thought about dentures, however, we (my fiancee and I) are barely living week to week. I am still fairly steamed that when I contacted Pfizor they adamantly denied the medication causes this.

    I am also disturbed by the fact I do not like to go out in public anymore as it's really embarassing when I have to keep a straight face to hide my problem. It also bothers my fiancee, because, she would like for us to get out more often.

    Again, thank you for the replies.
  9. by   ktwlpn
    Quote from Aeromaestro
    I have always kept a good dental regiment. I would prerinse, brush for five minutes, and use mouthwash.

    When the problem started, I went to my doctor and he dismissed the medication as the cause. Three years ago I took myself off the medication, even though, it was too little too late.

    I have thought about dentures, however, we (my fiancee and I) are barely living week to week. I am still fairly steamed that when I contacted Pfizor they adamantly denied the medication causes this.

    I am also disturbed by the fact I do not like to go out in public anymore as it's really embarassing when I have to keep a straight face to hide my problem. It also bothers my fiancee, because, she would like for us to get out more often.

    Again, thank you for the replies.
    sounds like someone is planning a lawsuit-maybe Pfizor will spring for some store bought chompers....good luck
  10. by   Aeromaestro
    I highly doubt that I can file any type of lawsuit. I was just wondering how common it is. As common as it appears to be, I would also like to know how it isn't listed as a known side-effect. It disturbs me that I was never told of it.


    Do any of you know which alternative is better, when I am able to afford it, would dentures or implants be the better way to go?
    Also, does anyone know of a job in the job market that someone with severe sitting, standing, and walking limitations can do? I am told I can do any of these things as long as I do not exceed them by 30 minutes at a time. The reason is severe spinal scoliosis of the mid back and my lower five disks are really messed up. Four of them are worn, three have swollen areas and two are torn and leaking.

    My friends always said I was a doctors dream patient, LOL.

    Just goes to show, it's best to keep your chin up no matter what is thrown at ya.:chuckle
  11. by   eirthjona
    hi here is a link yes it is from mims but still a good look.

    http://www.mydr.com.au/drugs/cmi.asp?prodcode=525

close